Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 4, NWS Louisville, KY

April 2, 201849 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Apr 2, 2018, 1:58 PM CDT for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Apr 3, 2018, 11:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 1:58 PM CDT (18:58 UTC)
In effect from
Apr 3, 2018, 11:00 AM CDT
Expired
Apr 3, 2018, 9:00 PM CDT
In force
10 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WWUS73 KLMK 021858
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
258 PM EDT Mon Apr 2 2018

...Gusty Winds Expected Tuesday...

.Gusty southerly winds will develop by mid day Tuesday ahead of an
approaching cold front. Gusty winds will continue into the evening
hours.

INZ076>078-083-084-089>092-KYZ023>031-034-038>041-045>048-053>055-
061>065-070>077-081-030900-
/O.NEW.KLMK.WI.Y.0004.180403T1600Z-180404T0200Z/
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Jefferson-Oldham-Shelby-Spencer-Anderson-Woodford-Fayette-Nelson-
Mercer-Jessamine-Larue-Marion-Boyle-Butler-Edmonson-Hart-Green-
Taylor-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Cumberland-
Including the cities of Paoli, Salem, Scottsburg, Jasper, 
English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Shelbyville, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, 
Hodgenville, Lebanon, Danville, Morgantown, Brownsville, 
Horse Cave, Greensburg, Campbellsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, and Burkesville
258 PM EDT Mon Apr 2 2018 /158 PM CDT Mon Apr 2 2018/

...WIND ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TO 10 PM EDT
/9 PM CDT/ TUESDAY...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect from noon EDT /11 AM CDT/ to 10 PM
EDT /9 PM CDT/ Tuesday. 

* TIMING...Tuesday afternoon through evening. 

* WINDS...South to southwest winds of 20 to 25 mph with gusts of
  35 to 45 mph.

* IMPACTS...Strong gusty winds will blow loosely secured outdoor 
  objects around. Some tree limbs may come down. Driving may 
  become difficult for high profile vehicles traveling on east to 
  west oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

EER
2 follow-up statements
399 
WWUS73 KLMK 030756
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
356 AM EDT Tue Apr 3 2018

...Gusty Winds Expected This Afternoon and Evening...

.Gusty southerly winds will develop by midday ahead of an 
approaching cold front. Gusty winds will continue into the evening
hours.

INZ079-KYZ032-033-035>037-042-043-049-056-057-066-067-078-082-
031600-
/O.EXA.KLMK.WI.Y.0004.180403T1600Z-180404T0200Z/
Jefferson-Trimble-Henry-Franklin-Scott-Harrison-Bourbon-Nicholas-
Clark-Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Madison, Bedford, Milton, New Castle, 
Frankfort, Georgetown, Cynthiana, Paris, Carlisle, Winchester, 
Lancaster, Richmond, Liberty, Stanford, Jamestown, and Albany
356 AM EDT Tue Apr 3 2018 /256 AM CDT Tue Apr 3 2018/

...WIND ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO
10 PM EDT /9 PM CDT/ THIS EVENING...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect from noon EDT /11 AM CDT/ today to
10 PM EDT /9 PM CDT/ this evening. 

* TIMING...Tuesday afternoon through evening.

* WINDS...South to southwest winds of 20 to 30 mph with gusts of 
  35 to 45 mph. 

* IMPACTS...Strong gusty winds will blow loosely secured outdoor
  objects around. Some tree limbs may come down. Driving may
  become difficult, especially for high profile vehicles 
  traveling on east to west oriented highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

INZ076>078-083-084-089>092-KYZ023>031-034-038>041-045>048-053>055-
061>065-070>077-081-031600-
/O.CON.KLMK.WI.Y.0004.180403T1600Z-180404T0200Z/
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Jefferson-Oldham-Shelby-Spencer-Anderson-Woodford-Fayette-Nelson-
Mercer-Jessamine-Larue-Marion-Boyle-Butler-Edmonson-Hart-Green-
Taylor-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Cumberland-
Including the cities of Paoli, Salem, Scottsburg, Jasper, 
English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Shelbyville, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, 
Hodgenville, Lebanon, Danville, Morgantown, Brownsville, 
Horse Cave, Greensburg, Campbellsville, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, and Burkesville
356 AM EDT Tue Apr 3 2018 /256 AM CDT Tue Apr 3 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON EDT /11 AM CDT/
TODAY TO 10 PM EDT /9 PM CDT/ THIS EVENING...

* TIMING...Tuesday afternoon through evening.

* WINDS...South to southwest winds of 20 to 30 mph with gusts of 
  35 to 45 mph. 

* IMPACTS...Strong gusty winds will blow loosely secured outdoor
  objects around. Some tree limbs may come down. Driving may
  become difficult, especially for high profile vehicles 
  traveling on east to west oriented highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

RAS
589 
WWUS73 KLMK 031412
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
1012 AM EDT Tue Apr 3 2018

...Gusty Winds Expected This Afternoon and Evening...

.Gusty south to southwest winds will continue to increase ahead 
of an approaching cold front. Gusty winds will continue into the 
evening hours and begin switching more to a westerly direction.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040200-
/O.CON.KLMK.WI.Y.0004.180403T1600Z-180404T0200Z/
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, 
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, 
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, 
Leitchfield, Elizabethtown, Shepherdsville, Louisville, 
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, 
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, 
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, 
Nicholasville, Winchester, Hodgenville, Lebanon, Danville, 
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
1012 AM EDT Tue Apr 3 2018 /912 AM CDT Tue Apr 3 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT /9 PM CDT/
THIS EVENING...

* TIMING...Tuesday afternoon through evening.

* WINDS...South to southwest winds of 20 to 30 mph with gusts of 
  35 to 45 mph. 

* IMPACTS...Strong gusty winds will blow loosely secured outdoor 
  objects around. Some tree limbs may come down. Driving may 
  become difficult, especially for high profile vehicles 
  traveling on east to west oriented highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. &&

$$
JDG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Apr 2, 1:38 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 2, 1:38 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
238 PM EDT Mon Apr 2 2018

.Short Term...(This evening through Tuesday night)
Issued at 240 PM EDT Tue Apr 02 2018

...Severe Thunderstorms Possible Tuesday Afternoon and Evening...
...Very warm and Windy Tuesday Afternoon....

Well...today atmosphere is dealing with ene to newly winds and llvl
backing winds keeping low cloud deck in. Temps are fighting CAA and
ceilings have climbed from 800 ft when day shift began to 1800 ft at
SDF at 1 pm.  PIPEPS have revealed a 1100 ft cloud thickness. Expect
late day high in 48 to 53 range at most spots.

Boundary along the TN state line will bring isol to sct pops late
afternoon before beginning to lift with llvl jet response late on
this evening.  LLVL jet will be cranking 40-45 knots overnight.

Low pressure over the Lone Star state will move NE and pick up
boundary and bring warm return flow and moisture transport tonight.
The warm front will initiate scattered to likely showers from WSW to
NE.  Strong theta E advection and moisture flux gets going with
MUCAPE increasing to 500 J/kg thanks to steepening mid-level lapse
rates. Convective activity is likely to increase on the nose of a 45-
50 kt LLJ after midnight, mainly north of the BG Parkway.

Best coverage will be along and north of I 64 from 09-12z. S IN
could pick up some quick bursts of heavy downpours. Might see some
SPS for small hail, winds of 30-40 mph and burst of mdt-heavy rain
on tonight's mid shift. By sunrise, the bulk of the convection
should be pushing into S central Indiana.

This will place the forecast area within the warm sector on Tuesday,
with precip coverage diminishing quickly by mid morning. Tuesday
will be a very warm and windy day ahead of a strong low pressure
system. Strong PGF developing with 925 mb winds of 45 kts, and llvl
inversion mixes out as llvl sounding goes adiabatically and should
mix down 40-45 mph wind gusts in afternoon. Wind Advisory will be
issued with this forecast (coordinated with WFO neighbors)

Tuesday Late day storms???

Ironically tomorrow is the 44th anniversary of the Super Outbreak
(named by Professor Theodore Fujita).

Temperatures will soar well into the 70s. Sunshine is the key
determining factor with this event. CIPS analogs peg the April 20,
2011 event. The upper level trough will move across the central
Plains into the Midwest with sfc low tracking thru land of Lincoln
and attendant cold front moving in. The big question is can we get
enough sunshine to get some isolated storms fired up ahead of the
main line.

Hodographs are right moving, 0-3 km shear quite strong
and instability is on the increase. If storms do fire up in the 4 pm
to 7 pm timeframe, they will become severe quickly. Right now have
20-30 pops from 19-23z. MLCAPE will reach 750-1000 J/kg by in late
afternoon, 0-6 km shear is 40-50 kts, but more important is 40 kts
in the lowest 1 km at 00z Tue evening. Not good.

This is likely to be a strong to severe QLCS with damaging winds as
the main threat. A few embedded tornadoes will also be possible,
particularly with bowing segments. Strong descending rear inflow jet
will push this line with embedded QLCS tornadoes on line breaks,
bookends, and front leading notches. However the main threat is
WIND from 23z-06z!

Convection tonight through Tuesday night may also result in some
flash flooding issues given recent rainfall and current soil
moisture levels. Turn around don't drown.

&&

.Long Term...(Wednesday through Monday)
Issued at 235 PM EDT Mon Apr 02 2018

...Freezing Temperatures Likely Wednesday Night/Thursday Morning...

Focused most this forecast on Tuesday double event and thank the mid
shift for an excellent long term AFD, only made minor tweaks. The
main forecast hazard will be the cold morning temps especially
Wednesday night.

Strong surface high builds in quickly behind the front Tuesday night
into Wednesday. Temperatures will fall into the upper 30s to lower
40s by daybreak Wednesday. Wednesday looks breezy and chilly with
clearing skies and sunshine.

For agricultural interests, sub-freezing temperatures are likely
Wednesday night. The current forecast features Thursday morning lows
in the upper 20s to around 30 degrees. The sheltered valleys could
dip into the mid 20s. Skies will stay mostly clear and surface high
pressure builds directly over the region.

A couple of weather systems could bring additional precipitation to
the region Friday into Saturday. Confidence in this portion of the
forecast remains quite low. But some light precipitation looks
possible on Friday as a cold front works through the area. There is
somewhat of a better chance for precip Friday night, and it could be
in the form of snow. However, there is just not good model agreement
on how to handle the Friday cold front as it pushes south of
Kentucky. Some models have hinted at another low developing and
tracking east along the boundary, with a band of snow on the north
side of the residual boundary. However, the N-S placement has varied
widely, so will feature lower PoPs for now and blended temperatures.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Mon Apr 2 2018

Surface high pressure centered over NW OH at midday is not enough to
keep the OH Valley clear of low end MVFR and even still some IFR
stratus. Some breaks and thin spots in the overcast showing up on
visible satellite imagery, but these will be few and far between
during the remainder of the daylight hours.

As the surface and high moves east, southerly winds will return to
the area, but with a temperature inversion and a low-level jet
setting up, LLWS will be a concern from around 03/06Z - 03/15Z.
Adding to this issue is the possibility of thunderstorms for HNB,
SDF, and LEX.

Later in the period, as a warm front pushes into the region, after
the inversion mixes out, surface winds will gust over 30kts, and
thunderstorms are expected to become more widespread, especially
during the SDF planning period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JDG
Long Term...JDG/EBW
Aviation...JBS
Hazardous weather outlook, Apr 2, 10:33 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1133 AM EDT Mon Apr 2 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1133 AM EDT Mon Apr 2 2018 /1033 AM CDT Mon Apr 2 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered storms are expected to develop late tonight bringing some
small hail and wind gusts of 30 to 40 mph with the strongest storm.
Best timing is between 2 am to 10 am.

Spotters should remain vigilant overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Skies will recover and temperatures will warm up into the mid to
upper 70s. During the late afternoon and early evening, isolated
supercells are possible especially if strong sunshine occurs. If
they do, all types of severe weather are possible including
tornadoes.

It will also be quite windy on Tuesday before showers and storms
arrive, with gusts to 40 mph possible.

A strong cold front will move through the area Tuesday
evening. With strong lift, vigorous winds aloft and sufficient
instability, between 7 pm and 1 am scattered to numerous
thunderstorms are expected along and ahead of the front. We expect
strong or severe storms with damaging winds, few tornadoes embedded
within the line, large hail, and brief torrential rainfall of around
1 inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible Tuesday afternoon and evening.

JDG/EBW

Nearby

Wind Advisories in Kentucky, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.